Breast-feeding and medications

Should my wife stop taking Anaspaz (hyoscyamine sulfate), an anti-cramping medication, if she’s breast-feeding? A doctor told us that the drug may affect her breast milk. Our toddler is 2 years old, and nurses once or twice a day.

No, your wife can still use Anaspaz.

True, all medications enter breast milk to a certain degree. Some medications are so hazardous to the infant, that either the breast-feeding or the medication must stop. These medications are what we call “contraindicated,” or not advised, while breast-feeding–or conversely, breast-feeding is contraindicated when these medications must be used.

Anaspaz is not one of those hazardous medications. If your wife must take the medication, she can continue to do so and safely breast-feed. Furthermore, a 2-year-old who breast-feeds once or twice daily receives very little breast milk and thus, very little exposure to the medication.

What you have in your mind?